At the 6-month follow-up the alopecia had resolved. Before stopping lisinopril, the patient had complete hair loss on his right temporal side, however after the switch to losartan, the hair grew back, but was white, instead of the usual black color. The patient reported that his hair grew back intermittently with full restoration roughly 4 weeks after lisinopril discontinuation. A TTE at this visit showed his LVEF was unchanged (30–35%); a prescription for spironolactone 25mg daily was added to his regimen. Six months later, at a follow-up visit, no evidence of hair loss was noted although he continued to grow white hair his right temporal side.
Previous cases of ACE inhibitor-associated hair loss have included agents such as enalapril and captopril but the authors state this case is the first to report on lisinopril-induced alopecia. While beta-blockers have been associated with alopecia as well, the clinicians chose to use a stepwise approach and remove lisinopril first since the patient was already taking a maximum target dose of carvedilol compared to a small dose of lisinopril. Lab work also revealed that his hypothyroidism did not play a part as periodic measurements showed no abnormalities. Zinc deficiency, which could play a role in alopecia, was not considered as the patient was ingesting a sufficient amount with his daily multivitamin. The authors also note that the simultaneous administration of coenzyme Q-10 could not be ruled out as a possible contributor to hair regrowth. Given the lack of published reports linking alopecia to ARBs, the clinicians chose to switch the patient to losartan. Based on the Naranjo Adverse Drug Reaction Probability Scale, lisinopril was determined to be the probable cause of the patient’s alopecia with a total score of 6.
Another notable finding from this case was that alopecia related to ACE inhibitor use could potentially occur at any time during treatment, as the patient had been on lisinopril for over a year before the onset of the condition. While generally not considered a side effect of this class, this report, coupled with previous reports of two other ACE inhibitors, indicate that alopecia may possibly be a class effect. The authors conclude by saying that “clinicians should be aware that medications with minimal to no prior evidence have the potential to induce alopecia.”
1. Yancy CW, Jessup M, Bozkurt B, et al. 2016 ACC/AHA/HFSA Focused Update on New Pharmacological Therapy for Heart Failure: An Update of the 2013 ACCF/AHA Guideline for the Management of Heart Failure: A Report of the American College of Cardiology/American Heart Association Task Force on Clinical Practice Guidelines and the Heart Failure Society of America. J Am Coll Cardiol. 2016;():. doi:10.1016/j.jacc.2016.05.011
2. Vivek, K, Hueyyoung, H, Walk, J.W., Phan, Y.L. Lisinopril-Induced Alopecia – a case report. Journal of Pharmacy Practice. 2016. doi: 10.1177/0897190016652554